Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 190, NWS Topeka, KS

August 25, 2003Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 25, 2003, 5:49 PM CDT for Pottawatomie County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 5:49 PM CDT (22:49 UTC)
Expired
Aug 25, 2003, 6:15 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 252249
SVRTOP
KSC149-252315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
548 PM CDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 615 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ST. MARYS...OR ABOUT 23 MILES NORTHWEST OF
  TOPEKA...MOVING NORTH AT 10 MPH.

* SOME LOCATIONS AFFECTED...
  EMMETT

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3919 9615 3915 9604 3934 9604 3934 9615

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:10 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 25, 3:10 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
310 PM CDT MON AUG 25 2003

PRECIPITATION CHANCES TOMORROW NIGHT/WED. AND THEN PRECIPITATION
CHANCES WITH COOLER TEMPS BY THE END OF THE WEEK ARE THE MAIN
FORECAST CONCERNS.

WATER VAPOR AND UPPER LEVEL WINDS ON PROFILERS SHOWING UPPER RIDGE
STILL IN PLACE WITH TYPICAL SUMMERTIME AFTERNOON CU FIELD. THIS CU
FIELD SHOULD DISSIPATE THIS EVENING LEAVING MOSTLY CLEAR SKIES
OVERNIGHT. WILL KEEP LOWS TONIGHT GENERALLY IN THE LOWER 70S.

ON TUESDAY...BOUNDARY OVER NEBRASKA BEGINS TO MAKE A SLIGHT PUSH
SOUTHWARD AND BY AFTERNOON...SHOULD BE NEAR THE NEBRASKA BORDER.
WITH AFTERNOON HEATING...WEAK CONVERGENCE AND DECREASING CONVECTIVE
INHIBITIONS...COULD SEE A FEW THUNDERSTORMS IN THE LATE
AFTERNOON/EVENING OVER THE FAR NORTHERN CWA...WITH THE CHANCE
LINGERING INTO WEDNESDAY ACROSS THE FAR NORTHEAST CORNER IN
CONJUNCTION WITH WEAK BOUNDARY. WILL ADD A SLIGHT CHANCE FOR
THUNDERSTORMS THESE AREAS AT THAT TIME. 850 TEMPS ON TUESDAY SHOULD
BE DOWN A DEGREE OR TWO FROM TODAY...BUT STILL HIGH ENOUGH TO REACH
THE 100-102 RANGE. THE BOUNDARY SHOULD LIFT BACK TO THE NORTH
WEDNESDAY NIGHT AS WINDS INCREASE FROM THE SOUTH AS PACIFIC SYSTEM
MOVES INTO THE NORTHERN PLAINS. ANOTHER HOT DAY AROUND 100 STILL
LOOKS ON TARGET FOR WEDNESDAY AND EVEN INTO THURSDAY BEFORE FRONT
MOVES INTO THE CWA LATE THURSDAY NIGHT/FRIDAY.

WILL KEEP A CHANCE FOR THUNDERSTORMS FOR THURSDAY NIGHT ON INTO
FRIDAY EVENING WITH DRY FCST THEN ON THROUGH THE LABOR DAY WEEKEND.
MUCH COOLER AIR STILL ON TRACK TO COME IN THROUGH THE WEEKEND WITH
HIGHS GENERALLY IN THE MIDDLE 80S.

.TOP...NONE
Hazardous weather outlook, Aug 25, 3:59 PM CDT, 1 hour 50 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY HOT AFTERNOON TEMPERATURES WILL CREATE HEAT INDICES BETWEEN 102
AND 107 TUESDAY THROUGH THURSDAY.

A COLD FRONT WILL CROSS THE AREA THURSDAY NIGHT AND FRIDAY CREATING
A CHANCE FOR THUNDERSTORMS MOST AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.